Texas, 2005

Hail in Texas, September 30, 2005

September 30, 2005 · NWS AMA · 14 events in 4 counties and zones

Severe thunderstorms moved across the eastern third of the Texas panhandle during the late afternoon and evening hours producing large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern third of the Texas panhandle during the late afternoon and evening hours producing large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 30, 2:53 PM CST, 26 minutes earlier.

Area forecast discussion, Sep 30, 2:53 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT FRI SEP 30 2005

.DISCUSSION...
UPR LVL LOW CURRENTLY CENTERED OVER DHT AND CONTINUING TO MAKE
PROGRESS TO THE EAST. STARTING TO SEE SHOWERS DEVELOP IMMEDIATELY
EAST OF THE CENTER OF THE LOW WHERE COLDEST AIR ALOFT IS RESULTING IN
STEEP LAPSE RATES. WINDS HAVE ALSO BEEN BREEZY AND GUSTY...AND WILL
LIKELY CONTINUE UNTIL JUST AFTER SUNSET AS SFC PRESSURE GRADIENT
REMAINS TIGHT. LOW/MID 60 DEWPTS AND DEEP MOISTURE PROFILES HAVE YET
TO DEVELOP AS MODELS INDICATED YESTERDAY...ALTHOUGH MID-UPPER 50
DWPTS HAVE MANAGED TO MAKE THEIR WAY INTO THE FAR SERN TX PNHDL.
ONCE AGAIN FEEL SVR THREAT WILL BE LIMITED TO THE FAR SE CORNER IF
NOT COMPLETELY OUT OF MY FCST AREA SO I LEFT MENTION OUT OF ZONES.
ADJUSTED POP GRIDS FOR PROGRESSION OF THE LOW AND KEPT FAR EAST
ZONES WITH HIGHEST CHANCES. ALSO ADJUSTED CLOUD COVER TO REFLECT
VISIBLE SATELLITE LOOPS AND TO GIVE CLEAR SKIES AFTER PASSAGE OF THE
LOW. LAST BUT NOT LEAST...UPDATED WIND GRIDS TO KEEP BREEZY WORDING
IN FOR THIS EVENING AND LOWERED DEWPOINTS TO BETTER REFLECT
OBSERVATIONAL DATA AS MODEL-BASED FIELDS WERE TOO HIGH BY 5-8F.

TEMPS WILL WARM BACK INTO THE MID-UPPER 80S BY FIRST PART OF UPCOMING
WEEK AS LEE SFC TROF BECOMES ESTABLISHED AND SFC FLOW BECOMES MORE
SWLY. ARRIVAL OF NEXT FRONT STILL UNCERTAIN AS TO WHEN IT WILL MOVE
THROUGH THE AREA AS MODELS CONTINUE SWITCHING BY 12-18HRS THE PASSAGE
OF THE FRONT. DECIDED TO GO AHEAD AND LEAVE WIND GRIDS ALONE TO KEEP
CURRENT TIMING AS IT WAS MIDDLE GROUND LOOKING AT SURROUNDING OFFICES
AND WHAT THE MODELS WERE GIVING. TEMPS WILL COOL POSSIBLY AS EARLY AS
MID-DAY WED...BUT DEFINITELY BY THUR..BACK INTO THE MID 70S. SIMILAR
SCENARIO AS FIRST PART OF THIS WEEK PLAYS OUT NEXT WEEK WITH TEMPS
SLOWLY WARMING INTO NEXT WEEKEND BEFORE NEXT FRRONT TRIES TO MAKE IT
INTO THE AREA. EXTENDED GRIDS IN GOOD SHAPE WITH NO MAJOR CHANGES NEEDED.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  87  59  89 /  20   0   0   0
BEAVER OK                  57  88  62  91 /  30   0   0   0
BOISE CITY OK              53  88  54  88 /  10   0   0   0
BORGER TX                  60  89  63  91 /  20   0   0   0
BOYS RANCH TX              56  89  60  91 /  10   0   0   0
CANYON TX                  53  89  56  90 /  20   0   0   0
CLARENDON TX               57  86  64  89 /  30   0   0   0
DALHART TX                 51  87  56  87 /  10   0   0   0
GUYMON OK                  55  89  58  92 /  20   0   0   0
HEREFORD TX                53  88  56  88 /  10   0   0   0
LIPSCOMB TX                58  86  64  90 /  30  10   0   0
PAMPA TX                   58  87  64  90 /  30   0   0   0
SHAMROCK TX                60  85  65  90 /  50  10   0   0
WELLINGTON TX              61  87  65  91 /  50  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

01/17
Hazardous weather outlook, Sep 30, 2:56 PM CST, 23 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
356 PM CDT FRI SEP 30 2005

OKZ001>003-TXZ001>020-011000-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
356 PM CDT FRI SEP 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK ACROSS THE
OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE THIS
EVENING. DUE TO THE LOCATION OF THIS SYSTEM...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN TEXAS
PANHANDLE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS WILL HAVE
THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS IN THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS
EVENING.

GARCIA

The radar

The Amarillo radar (KAMA), 153 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Ochiltree

When
September 30, 3:19 PM CST
Where
Ochiltree County, Perryton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.400, -100.800

Hail, Ochiltree

When
September 30, 3:25 PM CST
Where
Ochiltree County, 3 mi E of Perryton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -100.750

Hail, Ochiltree

When
September 30, 3:40 PM CST
Where
Ochiltree County, 15 mi SW of Perryton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.250, -100.983

Hail, Ochiltree

When
September 30, 3:40 PM CST
Where
Ochiltree County, Perryton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -100.800

Hail, Lipscomb

When
September 30, 3:42 PM CST
Where
Lipscomb County, Booker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.450, -100.533

Hail, Ochiltree

When
September 30, 3:55 PM CST
Where
Ochiltree County, 13 mi NE of Perryton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.533, -100.633

Hail reported to be three inches deep in the extreme northeastern corner of Ochiltree county.

Hail, Roberts

When
September 30, 3:57 PM CST
Where
Roberts County, 29 mi NW of Miami
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.000, -101.000

Hail, Roberts

When
September 30, 4:28 PM CST
Where
Roberts County, 29 mi NW of Miami
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.000, -101.000

Hail, Ochiltree

When
September 30, 4:55 PM CST
Where
Ochiltree County, 15 mi SSE of Perryton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.200, -100.700

Reported at Wolf Creek Park

Hail, Roberts

When
September 30, 5:33 PM CST
Where
Roberts County, Miami
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.700, -100.633

Hail, Roberts

When
September 30, 5:35 PM CST
Where
Roberts County, Miami
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.700, -100.633

Hail, Roberts

When
September 30, 5:38 PM CST
Where
Roberts County, Miami
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.700, -100.633

Hail, Wheeler

When
September 30, 6:45 PM CST
Where
Wheeler County, 2 mi NE of Wheeler
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.467, -100.233

Hail, Wheeler

When
September 30, 8:00 PM CST
Where
Wheeler County, 8 mi ENE of Wheeler
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.500, -100.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476305, 5476306, 5476307, 5476308, 5476309, 5476310, 5476311, 5476312, 5476313, 5476314, 5476315, 5476316, 5476317, 5476318.